call 800-774-6145 (Who Answers?) for a free referral.
Compared to powerful opiates like heroin and fentanyl, codeine may seem like a safe alternative, but it’s not. Codeine interacts with the brain and body in the same way as a highly addictive opiate. The only difference is codeine’s harmful effects take shape at a slower rate.
Likewise, codeine overdose symptoms develop out of the same types of conditions as heroin overdose and bring on the same results. Once an overdose episode develops, the resulting strain placed on the body’s systems can leave behind long-term effects that further compromise a person’s ability to manage his or her drug use practices.
What Causes Codeine Overdose Symptoms?
Like most all opiates, codeine works by slowing down chemical activities throughout the brain and central nervous system. It does this by interfering with the brain’s chemical activities and forcing the release of large amounts of endorphin chemicals.
Over time, the brain alters its normal chemical production rates in an effort to accommodate codeine’s effects. In turn, a person must keep taking larger dosage amounts in order to experience the desired effects of the drug. This cycle will continue on indefinitely.
According to the U. S. National Library of Medicine, the higher the brain’s tolerance level the bigger the dose needed to produce the desired effects. These conditions lay the groundwork for codeine overdose systems to develop.
Potential Long-Term Effects
Codeine overdose symptoms place a considerable strain on the body’s systems. In effect, ingesting large doses of codeine over time compromises the brain’s ability to regulate bodily systems as normal. In the process, these systems grow weak and undergo considerable damage.
Consequently, the aftereffects of an overdose episode further weakens the body’s systems creating conditions where long-term medical problems can develop. According to the University of Utah Health Care, medical problems commonly associated with chronic codeine use include:
- Breathing problems
- Heart problems
- Bowel dysfunction
- Low hormone levels
Much like chronic codeine abuse wears down the body, a person’s psychological well-being sees considerable decline during the course of drug use. According to the National Institute on Drug Abuse, it’s not uncommon for long-term drug users to develop full-blown psychological disorders, such as depression, anxiety as well as paranoia and delusional thinking.
Increased Risk of Overdose
More often than not, people who experience codeine overdose symptoms have developed a high tolerance for codeine’s effects. As tolerance levels increase, physical dependence, strong drug cravings and eventual addiction develop along the way.
Under these conditions, an overdose episode will do little to deter continued drug use. While some people may actually be able to stop using for a short period of time, doing so only increases the likelihood of having another overdose event as brain tolerance levels drop during periods of abstinence.
In the absence of needed treatment help, someone who’s overdosed faces an even higher risk of having another overdose episode. Considering how fatal codeine overdose symptoms can be, the need for treatment help could not be more critical.
If you suspect you or someone you know are at risk of overdose and need help finding a treatment program, please don’t hesitate to call our toll-free helpline at 800-774-6145 (Who Answers?) .